Texas, 2023

Flooding and Hail in Texas, September 9 to 10, 2023

September 9 to 10, 2023 · NWS AMA · 16 events in 9 counties and zones

A good bit of moisture worked its way into the combined Oklahoma and Texas Panhandles on the 9th through the 11th. The upper level pattern favored upper level help for storms to travel into the combined Panhandles from the west and northwest during the late afternoon into overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A good bit of moisture worked its way into the combined Oklahoma and Texas Panhandles on the 9th through the 11th. The upper level pattern favored upper level help for storms to travel into the combined Panhandles from the west and northwest during the late afternoon into overnight hours. The first night on the 9th a couple of strong supercell thunderstorms dropped hail up to 2.5 in diameter in the western Oklahoma Panhandle. More widespread storms managed to drop hail up to 1.5, but these storms also produced several severe wind gusts upwards of 80 plus mph on the night of the 10th across much of the combined Panhandles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 9, 6:16 PM CST, 3 hours earlier.

Area forecast discussion, Sep 9, 6:16 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Amarillo TX
716 PM CDT Sat Sep 9 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Sunday night)
Issued at 246 PM CDT Sat Sep 9 2023

High pressure continues to shift westward over the Desert
Southwest into portions of Mexico and the Pacific Ocean. This is
leading to the FA being under northerly to northwesterly flow
aloft and allowing for some slightly cooler high temps today.
Slight chances for rain late tonight into the overnight period
will exist with the possibility of some help from upper level
disturbances in the flow. Overall, CAMS are on a downward trend in
activity tonight, with the best chances for some thunder showers
happening in the far southwest TX Panhandle as activity travels
southeast from portions of eastern NM. H7 theta-e advection is
lacking today but is expected to improve going into tomorrow.
Forecast soundings depict some modest CAPE of around 500-1500 J/kg
of CAPE this evening with lapse rates around 8 to 9 C/km in the
east. However, this is long before any shortwave comes to help
with lift. Although severe storms cannot be completely ruled out,
it is not looking very promising for the perfect conditions to
come together, therefore a severe storm is not guaranteed to
happen.

Tomorrow, increased moisture flux as seen in H7 theta-e advection
will increase PoPs especially going into tomorrow evening. PWATs
are only expected to be around 0.9" tonight, with an increase to
around 1.5" tomorrow for comparison. This increase in moisture
will also be accompanied by better dynamics with increased PVA. An
expected cold front late tomorrow night may also help with some
lift into the overnight hours. With this said, PoPs will be
increasing through out the day tomorrow and maxing out around 70
to 80 percent after 7 PM tomorrow evening.

Early on in the afternoon tomorrow, thunderstorms my have some
better chances to become severe with large hail and damaging winds
the main threat. However, the overall potential for hail growth
will be conditional on what happens tonight into tomorrow morning.
Depending on how much cloud cover is present early on in the day
could limit overall instability and hail growth potential. The
HRRR that has little to no activity in the morning will allow for
uncapped SBCAPE values upwards of 2000 to 2500 J/Kg, with the
potential for hail up to 1.75". However, overall bulk shear is
still not looking the greatest. On the other hand the RAP keeps
things a bit more capped at the surface as early day activity
keeps storms a bit more elevated with MLCAPE values a modest
1000-1500 J/Kg, with hail most likely topping out around 1.25" in
diameter. As coverage increases going later into the evening
forecast soundings start to become more tropical in nature. This
will increase the possibility of some flooding issues as well,
especially if areas see prolong periods of heavy rain.

36

&&

.LONG TERM ...
(Monday through next Friday)
Issued at 246 PM CDT Sat Sep 9 2023

SUMMARY...The long term outlook still appears favorable for solid
rain chances and fall-like temperatures to be on the way most of
next week! As of the current forecast, by next Thursday, everyone
in the Panhandles will have had at least a 30% chance for
measurable rain. While this won't be a constant, widespread,
drenching rain, there will be multiple opportunities for
scattered to numerous showers/storms to reach a majority of the
area at some point or another. Temperatures will be much cooler
with daytime highs remaining below 80 degrees for most of the
Panhandles throughout the period.

DISCUSSION...Deterministic and ensemble guidance are in agreement
that northwest flow aloft in conjunction with deep layer moisture
(PWATs of 1.0-1.5") will have an extended stay over the
Panhandles through at least Wednesday. Stronger cold fronts
moving in Monday as well as Thursday, along with multiple
shortwaves (assuming they track favorably) should provide ample
large scale lift for rounds of showers and storms. Our first
front pushes in as early as Monday morning based on more
aggressive guidance, perhaps perpetuating lingering overnight
convection. Another shortwave looks to slide off the Rockies later
in the afternoon/evening for additional storm chances before
briefly washing out moisture from the area. Majority of Tuesday
could turn out to be a recovery day as southeasterly winds work to
replenish moisture, but any disturbance that finds its way into
the area may induce some convection for the southern Texas
Panhandle where best moisture will remain.

Things could get interesting Wednesday as latest trends indicate
the possibility of a stronger, slightly more amplified trough
digging into the southern plains. This could depend heavily on
the effects of a lead shortwave overnight Tuesday into Wednesday
however. If this main trough times out well and ample
destabilization can occur, sufficient shear could lead to at least
some severe weather risk. Again, this would be a conditional
threat, but with stronger dynamics in play especially whenever the
next front moves in, Wednesday may become a day requiring further
attention. Thursday and beyond, POPs begin to decrease as models
diverge on quality of available moisture, but northwest flow aloft
will persist. Realistic rainfall totals across the Panhandles
after midweek of a quarter to half inch may be commonplace, with
totals over an inch certainly plausible. Depending on which areas
receive these higher amounts, localized flooding could very well
become a concern.

Harrel

&&

.AVIATION...
(00Z TAFS)
Issued at 643 PM CDT Sat Sep 9 2023

VFR conditions expected throughout the 00Z TAF period. A very low
chance of a shower or storm for KAMA through 06Z, not high enough
to include in TAF at this time. Winds will be out of the south and
southeast at 10-20 kts with higher gusts at times, especially
during the day on Sunday.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  91  61  73 /  20  40  60  50
Beaver OK                  61  86  57  71 /  30  50  90  70
Boise City OK              59  88  56  68 /  20  30  70  50
Borger TX                  67  94  64  75 /  20  50  70  60
Boys Ranch TX              64  93  61  74 /  20  30  60  40
Canyon TX                  64  91  61  75 /  20  40  60  50
Clarendon TX               67  89  64  76 /  20  50  70  60
Dalhart TX                 59  88  56  70 /  20  30  60  50
Guymon OK                  60  89  58  70 /  20  50  80  60
Hereford TX                64  93  61  76 /  30  30  50  40
Lipscomb TX                61  88  59  73 /  20  50  80  70
Pampa TX                   64  88  61  72 /  20  50  80  60
Shamrock TX                64  89  62  77 /  20  40  80  70
Wellington TX              66  92  64  78 /  20  30  70  70

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...36
LONG TERM....38
AVIATION...29
Hazardous weather outlook, Sep 9, 1:54 PM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
254 PM CDT Sat Sep 9 2023

OKZ001>003-TXZ001>020-317-100800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
254 PM CDT Sat Sep 9 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Strong to severe thunderstorms will be possible across the western
Oklahoma and Texas Panhandles this evening, starting as early as
5 PM ending around midnight. Additional storms will be possible
in the northeast combined Panhandles after midnight. Damaging
winds and hail up to one inch in diameter are the primary
hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across the Panhandles Sunday
through Friday. Some of the storms may become severe with large
hail and damaging winds the main threats. Heavy rain Sunday through
Thursday may cause areas of localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 9, 6:54 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
754 PM CDT Sat Sep 9 2023

OKZ001-100130-
Cimarron OK-
754 PM CDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of western Cimarron
County through 830 PM CDT...

At 753 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Black Mesa Park, or 14 miles northwest of Boise City,
moving south at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kenton, Wheeless, Black Mesa Park, and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3692 10300 3693 10264 3692 10255 3650 10249
      3650 10300
TIME...MOT...LOC 0053Z 345DEG 12KT 3682 10274

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, Sep 9, 7:24 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
824 PM CDT Sat Sep 9 2023

TXZ006-011-100200-
Hartley TX-Oldham TX-
824 PM CDT Sat Sep 9 2023

...Strong thunderstorms will impact portions of northeastern Oldham
and southeastern Hartley Counties through 900 PM CDT...

At 824 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Hartley to 5 miles south
of Channing to 12 miles west of Boys Ranch. Movement was east at 15
mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Channing and Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3567 10252 3585 10245 3590 10216 3544 10216
      3538 10228 3552 10263
TIME...MOT...LOC 0124Z 278DEG 14KT 3582 10233 3560 10233 3554 10247

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, Sep 9, 7:52 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
852 PM CDT Sat Sep 9 2023

TXZ006-007-100215-
Hartley TX-Moore TX-
852 PM CDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of western Moore and
east central Hartley Counties through 915 PM CDT...

At 852 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Hartley, or 13 miles west of Dumas, moving east at 20
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dumas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3575 10229 3595 10231 3601 10190 3571 10190
TIME...MOT...LOC 0152Z 269DEG 18KT 3585 10220

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, Sep 9, 7:54 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
854 PM CDT Sat Sep 9 2023

TXZ006-011-100230-
Hartley TX-Oldham TX-
854 PM CDT Sat Sep 9 2023

...Strong thunderstorms will impact portions of central Oldham and
southeastern Hartley Counties through 930 PM CDT...

At 854 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Channing to 10 miles west of Boys Ranch to 15
miles southeast of Nara Visa. Movement was southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Channing and Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3554 10299 3557 10251 3577 10243 3572 10216
      3534 10217 3531 10283
TIME...MOT...LOC 0154Z 313DEG 11KT 3569 10236 3549 10244 3548 10286

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, Sep 9, 8:16 PM CST, 1 hour before
Special Weather Statement
National Weather Service Amarillo TX
916 PM CDT Sat Sep 9 2023

TXZ007-100245-
Moore TX-
916 PM CDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of central Moore County
through 945 PM CDT...

At 916 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Dumas, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dumas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3577 10216 3595 10216 3602 10178 3575 10175
TIME...MOT...LOC 0216Z 264DEG 18KT 3587 10208

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Ferguson
Special weather statement, Sep 9, 8:45 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
945 PM CDT Sat Sep 9 2023

TXZ011-100315-
Oldham TX-
945 PM CDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of south central Oldham
County through 1015 PM CDT...

At 944 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Adrian, or 15 miles northwest of Vega, moving
southwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3550 10274 3544 10246 3519 10253 3525 10283
TIME...MOT...LOC 0244Z 027DEG 8KT 3540 10264

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson

The radar

The Amarillo radar (KAMA), 157 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail, 2 flood. Local standard time, as filed.

Hail, Dallam

When
September 9, 9:16 PM CST
Where
Dallam County, 1.81 mi WNW of Perico
Measured
1.75 in hail
Reported by
Public
Coordinates
36.280, -102.880

Hail, Randall

When
September 10, 4:55 PM CST
Where
Randall County, 2.15 mi NNW of Palo Duro Canyon State Park
Measured
1.5 in hail
Reported by
Public
Coordinates
34.980, -101.680

Flood, Ochiltree

When
September 10, 8:17 PM CST to 9:17 PM CST
Where
Ochiltree County, 1.11 mi W of Perryton to 0.84 mi SSW of Perryton
Cause
Heavy Rain
Reported by
Public
Coordinates
36.399, -100.820

Street flooding of water around 6 deep with isolated deeper amounts was was reported across portions of the roadways and intersections in Perryton. There were no reports of stalled or stuck cars.

Thunderstorm Wind, Ochiltree

When
September 10, 8:21 PM CST
Where
Ochiltree County, 1.81 mi WSW of Waka
Measured
74 kt (85 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
36.270, -101.080

Three to four power poles were snapped and laying on the ground from thunderstorm winds.

Thunderstorm Wind, Hansford

When
September 10, 8:30 PM CST
Where
Hansford County, 1.49 mi NNE of Spearman
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
36.220, -101.190

Thunderstorm Wind, Potter

When
September 10, 8:57 PM CST
Where
Potter County, 10.34 mi ESE of Valle de Oro
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.420, -101.930

Flood, Ochiltree

When
September 10, 9:30 PM CST
Where
Ochiltree County, 1.81 mi WNW of Waka to 0.71 mi W of Waka
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.290, -101.080

Heavy rains led to flooded ditches along County Road P with water making it up onto the rural road. Some standing water was still on the road the next morning.

Thunderstorm Wind, Carson

When
September 10, 9:43 PM CST
Where
Carson County, 4.13 mi SSW of Pantex
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.280, -101.610

Thunderstorm Wind, Carson

When
September 10, 10:19 PM CST
Where
Carson County, 0.56 mi E of White Deer
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
35.430, -101.170

Multiple large tree limbs were blown down and flag pole was snapped in half.

Thunderstorm Wind, Armstrong

When
September 10, 10:32 PM CST
Where
Armstrong County, 0.57 mi E of Goodnight
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
35.030, -101.190

Thunderstorm Wind, Armstrong

When
September 10, 10:36 PM CST
Where
Armstrong County, 15.2 mi SSE of Goodnight
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.820, -101.120

Thunderstorm Wind, Donley

When
September 10, 10:54 PM CST
Where
Donley County, 1.83 mi WSW of Clarendon
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.920, -100.930

Thunderstorm Wind, Donley

When
September 10, 10:59 PM CST
Where
Donley County, 4.72 mi SSE of Clarendon
Measured
74 kt (85 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.870, -100.860

A well-built carport, along with the vehicles in it had wind damage. Also, part of the roof on the home was damaged as well.

Thunderstorm Wind, Donley

When
September 10, 11:02 PM CST
Where
Donley County, 3.15 mi WNW of Lelia Lake
Measured
74 kt (85 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.920, -100.830

Multiple trees were uprooted along HWY 287 by the wind.

Thunderstorm Wind, Donley

When
September 10, 11:04 PM CST
Where
Donley County, 2.19 mi NW of Lelia Lake
Measured
74 kt (85 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.920, -100.810

A porch was damaged by the thunderstorm wind, along with debris from the damaged porch blown over 200 yards.

Thunderstorm Wind, Gray

When
September 10, 11:14 PM CST
Where
Gray County, 1.83 mi ENE of Mc Lean
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
35.240, -100.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139069, 1139070, 1139210, 1139071, 1139073, 1139074, 1139211, 1139075, 1139072, 1139076, 1139077, 1139081, 1139078, 1139079, 1139080, 1139082.